Lamotrighe-Induced Severe Cutaneous Adverse Reactions

Authors

  • Raymond G. Schlienger,

    1. Divisions of Clinical Pharmacology, Sunnybrook Health Science Centre, University of Toronto, Toronto, Ontario, Canada
    Search for more papers by this author
  • Lori E. Shapiro,

    1. Divisions of Clinical Pharmacology, Sunnybrook Health Science Centre, University of Toronto, Toronto, Ontario, Canada
    2. Divisions of Dermatology, Medicine, Glaxo Wellcome-Sunnybrook Drug Safety Clinic, Sunnybrook Health Science Centre, University of Toronto, Toronto, Ontario, Canada
    3. Departments of Dermatology, Medicine, Pharmacology, and Pharmacy, and the Glaxo Wellcome-Sunnybrook Drug Safety Clinic, Sunnybrook Health Science Centre, University of Toronto, Toronto, Ontario, Canada
    Search for more papers by this author
  • Neil H. Shear

    Corresponding author
    1. Divisions of Clinical Pharmacology, Sunnybrook Health Science Centre, University of Toronto, Toronto, Ontario, Canada
    2. Divisions of Dermatology, Medicine, Glaxo Wellcome-Sunnybrook Drug Safety Clinic, Sunnybrook Health Science Centre, University of Toronto, Toronto, Ontario, Canada
    3. Departments of Dermatology, Medicine, Pharmacology, and Pharmacy, and the Glaxo Wellcome-Sunnybrook Drug Safety Clinic, Sunnybrook Health Science Centre, University of Toronto, Toronto, Ontario, Canada
      Address correspondence and reprint requests to Dr. N. H. Shear at Division of Clinical Pharmacology, Room E-240, Sunnybrook Health Science Centre, 2075 Bayview Avenue, Toronto, ON, Canada M4N 3M5.
    Search for more papers by this author

Address correspondence and reprint requests to Dr. N. H. Shear at Division of Clinical Pharmacology, Room E-240, Sunnybrook Health Science Centre, 2075 Bayview Avenue, Toronto, ON, Canada M4N 3M5.

Abstract

Summary: Purpose: We systematically reviewed and analyzed published and unpublished cases of Stevens-Johnson syndrome (SJS), or toxic epidermal necrolysis (TEN) associated with lamotrigine (LTG) therapy to identify characteristics of these reactions.

Methods: We performed a MEDLINE search (January 1985 to April 1998) and citation tracking for published reports. In addition, reports were requested from the Uppsala Monitoring Centre of the World Health Organization (WHO). Published and WHO cases of LTG-associated SJS or TEN were included if the causal relationship was assessed as either possible, probable, or definite.

Results: We identified a total of 57 cases (43 cases of SJS, 14 cases of TEN), of which 13 (23%) were published. Cases in the SJS group were significantly younger than in the TEN group (21 years vs. 31 years). The median time to onset (17 days for SJS and TEN) and the median dosage at onset (50 mg vs. 87.5 mg) for SJS and TEN did not differ significantly. Concomitant use of valproate (VPA) was reported in 74% of the SJS cases and 64% of the TEN cases. In three cases, TEN was the cutaneous manifestation of the antiepileptic drug hypersensitivity syndrome (AHS).

Conclusions: The main features of severe cutaneous drug reactions, such as dosage, onset, and concomitant VPA use, do not differ in patients with LTG-induced SJS or TEN. SJS or TEN may also be the cutaneous manifestations of LTG-induced AHS. Further epidemiologic studies are needed to identify the incidence of severe LTG-induced cutaneous adverse reactions and the relative risk compared with other AEDs.

Ancillary